Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 182, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Oct 24, 2001, 11:43 PM EDT for Anderson County, Knox County, Tennessee. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 11:43 PM EDT (03:43 UTC)
- Expired
- Oct 25, 2001, 12:15 AM EDT
- In force
- 32 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Anderson County, TN, Knox County, TN
The radar
The Knoxville radar (KMRX), 61 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 11:50 PM EDT | Thunderstorm Wind | Lake City, TN | Trees down. |
| Oct 24, 11:50 PM EDT | Thunderstorm Wind | Knoxville, TN | Trees and power lines down. |
| Oct 25, 12:20 AM EDT | Thunderstorm Wind | Knoxville, TN | Trees and power lines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 10:00 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 659 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
827 WUUS54 KMRX 250344 SVRMRX TNC001-093-250415- /NEW.KMRX.SV.W.0027.250343-250415/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 1143 PM EDT WED OCT 24 2001 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ANDERSON COUNTY IN EAST TENNESSEE KNOX COUNTY IN EAST TENNESSEE * UNTIL 1215 AM EDT * AT 1137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM LAKE CITY TO 11 MILES WEST OF KARNS...OR FROM 10 MILES SOUTHWEST OF LA FOLLETTE TO OAK RIDGE... MOVING EAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... POWELL AROUND 1150 PM EDT KNOXVILLE AROUND 1155 PM EDT MALONEYVILLE AROUND MIDNIGHT EDT MASCOT AROUND 1205 AM EDT THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE LIGHTNING IS IN THE AREA. $$ LAT...LON 3634 8418 3590 8437 3586 8382 3612 8375 DM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 8:25 PM EDT, 3 hours 18 minutes earlier.
Area forecast discussion, Oct 24, 8:25 PM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 825 PM EDT WED OCT 24 2001 LATEST ANALYSIS SHOWS A STRONG COLD FRONT ACROSS WESTERN/MIDDLE TENNESSEE. MSAS DATA SHOWS MODERATELY UNSTABLE AIR OVER MIDDLE TENNESSEE WITH LIFTED INDICES OF -4 TO -6 WITH LESS UNSTABLE AIRMASS OVER EAST TENNESSEE. A LINE OF STRONG TO SEVERE THUNDERSTORMS IS LOCATED WITH THE FRONT WITH A TORNADO WATCH JUST WEST OF THE FORECAST AREA. MESO-ETA SHOWS HELICITIES RANGING FROM 250-300 M2/S2 AHEAD OF THE LINE OF STORMS...SO SOME ROTATION WITH THE STORMS ARE POSSIBLE HELPING TO MAINTAIN THUNDERSTORM STRENGTH. ALSO...GIVEN 850 MB JET OF 45 TO 50 KNOTS THERE IS A POTENTIAL OF STRONG DAMAGING STRAIGHT LINE WINDS. BNA LSR ALREADY ILLUSTRATES THE POTENTIAL OF DAMAGING WINDS WITH REPORTS OF 60-70 MPH GUSTS. MESO-ETA SHOWS THIS LINE OF STORMS REMAINING TOGETHER...EVEN THOUGH WEAKENING...AS IT MOVES EAST INTO THE FORECAST AREA AROUND MIDNIGHT. PLAN ON UPPING POPS TO CAT/LIKELY ALL AREAS FOR REST OF THE NIGHT. WILL ALSO ADD POTENTIAL OF SEVERE FOR TYS AREA. SATELLITE SHOWS CLOUDS ERODING QUICKLY AFTER FROPA...SO SKIES SHOULD BECOME MOSTLY CLEAR BY DAYBREAK MOST LOCATIONS...EXPECT FOR THE FAR EASTERN SECTIONS. .MRX... NC...WIND ADVISORY FOR WEDNESDAY NIGHT AND THURSDAY FOR ZONES NCZ060>061. TN...WIND ADVISORY FOR WEDNESDAY NIGHT AND THURSDAY FOR ZONES TNZ018...TNZ041...TNZ043...TNZ045...TNZ047...TNZ072...TNZ074... TNZ087...TNZ102. VA...WIND ADVISORY FOR WEDNESDAY NIGHT AND THURSDAY FOR ZONES VAZ001>002...VAZ006. DH
In the hours before
Special weather statement, Oct 24, 7:25 PM EDT, 4 hours 18 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-250800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 725 PM EDT WED OCT 24 2001 ...A SLIGHT RISK OF SEVERE WEATHER ACROSS EAST TENNESSEE.. SOUTHWEST VIRGINIA..AND EXTREME SOUTHWEST NORTH CAROLINA LATE THIS EVENING INTO EARLY THURSDAY MORNING... ...SHARPLY COLDER TEMPERATURES EXPECTED FOR THE WEEKEND... A COLD FRONT WILL MOVE ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA... AND EXTREME SOUTHWEST NORTH CAROLINA LATE TONIGHT. AS THE COLD FRONT DRAWS NEARER...SOUTHWEST WINDS WILL PICK UP AND RANGE FROM 15 TO 25 MPH WITH HIGHER GUSTS...MAINTAINING UNSEASONABLY WARM...MOIST AND UNSTABLE AIR ACROSS THE REGION. AS THE COLD FRONT BEGINS TO LIFT THE UNSTABLE AIR LATE THIS EVENING AND EARLY THURSDAY MORNING... THUNDERSTORMS WILL DEVELOP ACROSS THE REGION. THERE IS A CHANCE THAT SOME STORMS WILL BE SEVERE...WITH THE MAIN THREATS BEING STRONG AND DAMAGING WIND UP TO 60 MPH...FREQUENT LIGHTNING...AND BRIEF HEAVY RAIN. ALSO...AN ISOLATED TORNADO CANNOT BE RULED OUT. AFTER THE FRONT MOVES EAST OF THE REGION...BRISK WEST TO NORTHWEST WINDS WILL USHER IN MUCH COLDER AND DRIER AIR INTO THE REGION DURING THE LATTER HALF OF THE WEEK INTO SUNDAY. TEMPERATURES WILL STRUGGLE TO CLIMB INTO THE MID 50S TO MID 60S ON THURSDAY...50S TO NEAR 60 ON FRIDAY...AND 40S AND 50S BOTH SATURDAY AND SUNDAY. ALSO...LOWS WILL FALL INTO THE 20S TO THE LOWER 30S BY THIS WEEKEND...WITH A HARD FREEZE POSSIBLE IN MANY AREAS. SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE RADIO AND TELEVISION STATIONS FOR LATER STATEMENTS CONCERNING THIS DEVELOPING STORM SYSTEM. DM
Special weather statement, Oct 24, 9:53 PM EDT, 1 hour 50 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-250600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 953 PM EDT WED OCT 24 2001 ...SEVERE THUNDERSTORM WATCH 804 IN EFFECT UNTIL 2 AM EST (1 AM CST)... SEVERE THUNDERSTORM WATCH 804 IS IN EFFECT FOR SOUTHWEST VIRGINIA... EAST TENNESSEE...AND SOUTHWEST NORTH CAROLINA. A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE FROM MID TENNESSEE AND MID KENTUCKY... INTO THE WESTERN SECTIONS OF WATCH AREA 804 LATE THIS EVENING... THEN MOVE ACROSS EASTERN SECTIONS OF WATCH AREA 804 EARLY THURSDAY MORNING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 70 MPH...HAIL UP TO ONE INCH IN DIAMETER...AND DANGEROUS LIGHTNING. DM
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 10:45 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Marion, Sequatchie | 60 min |
| Oct 24, 11:01 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 44 min |
| Oct 24, 11:10 PM EDT | Tornado Warning | MRX | Bledsoe | 35 min |
| Oct 24, 11:13 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Meigs, Rhea | 62 min |
| Oct 24, 11:23 PM EDT | Severe Thunderstorm Warning | MRX | Roane | 52 min |
| Oct 24, 11:35 PM EDT | Severe Thunderstorm Warning | MRX | Campbell | 25 min |
| Oct 24, 11:41 PM EDT | Severe Thunderstorm Warning | MRX | McMinn | 34 min |
| Oct 24, 11:51 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Monroe | 39 min |
| Oct 24, 11:57 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Marion | 48 min |
| Oct 24, 11:59 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Union | 21 min |
| Oct 25, 12:03 AM EDT | Tornado Warning | MRX | McMinn | 27 min |
| Oct 25, 12:12 AM EDT | Severe Thunderstorm Warning | MRX | Blount | 48 min |
| Oct 25, 12:14 AM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Hawkins, Jefferson | 31 min |
| Oct 25, 12:14 AM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 31 min |
| Oct 25, 12:14 AM EDT | Severe Thunderstorm Warning | MRX | Knox | 31 min |
| Oct 25, 12:25 AM EDT | Severe Thunderstorm Warning | MRX | Bradley | 35 min |
| Oct 25, 12:33 AM EDT | Severe Thunderstorm Warning | MRX | McMinn, Polk | 42 min |
| Oct 25, 12:44 AM EDT | Severe Thunderstorm Warning | MRX | Sevier | 46 min |
| Oct 25, 1:02 AM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 28 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.